Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 284, NWS Sioux Falls, SD

September 25, 2008Nobles County, Minnesota; Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2008, 7:29 AM CDT for Nobles County, Minnesota; Lyon County, Osceola County, Iowa. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2008, 7:29 AM CDT (12:29 UTC)
Expired
Sep 25, 2008, 8:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Osceola County, IA, Nobles County, MN

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:36 AM CDTHAIL 0.753 N Little Rock, IA
Sep 25, 7:55 AM CDTHAIL 0.754 Nnw Sibley, IA
Sep 25, 8:05 AM CDTHAIL 0.752 Ssw Bigelow, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 251229
SVRFSD
IAC119-143-MNC105-251300-
/O.NEW.KFSD.SV.W.0284.080925T1229Z-080925T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 AM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LYON COUNTY IN NORTHWEST IOWA
  NORTHERN OSCEOLA COUNTY IN NORTHWEST IOWA
  SOUTH CENTRAL NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 800 AM CDT

* AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LITTLE ROCK...OR 12 MILES EAST OF ROCK
  RAPIDS...MOVING NORTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIBLEY AROUND 740 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4365 9566 4343 9551 4336 9588 4351 9600
TIME...MOT...LOC 1229Z 239DEG 18KT 4346 9590

$$

LIEBL
3 follow-up statements
000 
WWUS53 KFSD 251234
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 AM CDT THU SEP 25 2008

IAC119-143-MNC105-251300-
/O.CON.KFSD.SV.W.0284.000000T0000Z-080925T1300Z/
OSCEOLA IA-LYON IA-NOBLES MN-
733 AM CDT THU SEP 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTH CENTRAL NOBLES...NORTHEASTERN LYON AND NORTHERN OSCEOLA
COUNTIES...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LITTLE ROCK...OR 14 MILES EAST OF ROCK 
RAPIDS...MOVING NORTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   SIBLEY AROUND 740 AM CDT...
   BIGELOW AROUND 800 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF NICKELS WAS REPORTED 4 MILES WEST OF LITTLE 
ROCK AT 720 PM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4343 9551 4336 9588 4351 9595 4365 9566
TIME...MOT...LOC 1233Z 239DEG 18KT 4347 9588

$$

LIEBL
000 
WWUS53 KFSD 251242
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 AM CDT THU SEP 25 2008

IAC119-143-MNC105-251300-
/O.CON.KFSD.SV.W.0284.000000T0000Z-080925T1300Z/
OSCEOLA IA-LYON IA-NOBLES MN-
741 AM CDT THU SEP 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTH CENTRAL NOBLES...NORTHEASTERN LYON AND NORTHERN OSCEOLA
COUNTIES...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LITTLE ROCK...OR 15 MILES EAST OF ROCK
RAPIDS...MOVING EAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   SIBLEY AROUND 750 AM CDT...
   BIGELOW AROUND 800 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

AT 736 CDT...HAIL UP TO OF PENNIES WAS REPORTED IN 3 MILES NORTH OF 
LITTLE ROCK WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4343 9551 4336 9588 4351 9595 4365 9566
TIME...MOT...LOC 1241Z 253DEG 16KT 4342 9583

$$

LIEBL
000 
WWUS53 KFSD 251253
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 AM CDT THU SEP 25 2008

IAC119-251302-
/O.CAN.KFSD.SV.W.0284.000000T0000Z-080925T1300Z/
LYON IA-
752 AM CDT THU SEP 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED INTO NORTHWESTERN OSCEOLA COUNTY.

LAT...LON 4343 9551 4337 9584 4350 9586 4360 9565
TIME...MOT...LOC 1252Z 253DEG 16KT 4343 9577

$$

IAC143-MNC105-251300-
/O.CON.KFSD.SV.W.0284.000000T0000Z-080925T1300Z/
OSCEOLA IA-NOBLES MN-
752 AM CDT THU SEP 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR SOUTH CENTRAL NOBLES AND NORTHERN OSCEOLA COUNTIES...

AT 752 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR SIBLEY...OR
16 MILES SOUTHWEST OF WORTHINGTON...MOVING EAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   RURAL AREAS NORTH OF SIBLEY AROUND 800 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4343 9551 4337 9584 4350 9586 4360 9565
TIME...MOT...LOC 1252Z 253DEG 16KT 4343 9577

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:40 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 25, 3:40 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT THU SEP 25 2008

.DISCUSSION...
SCT TRW HAVE DEVELOPED ON NOSE OF LLJ AHEAD OF S/W. STORMS ARE GNLY
OCCURRING E OF A BKX-YKN LINE. THIS AXIS DRIFTS SLOWLY EWD THIS MORN
AS NOSE OF LLJ LIFTS N OF AREA AND ALREADY STARTING TO SEE THIS AS
STORMS NOW FIRING WELL N OF CWA. STILL ENUF ELEVATED INSTABIL TO
KEEP CHC OF TRW IN FCST THIS MORNING MAINLY E OF I29. WARMER AIR WL
SPREAD ACRS CWA TODAY AND SHUD BE WELL ABOVE NORM WITH HIGHS GENLY
IN THE 80S WITH NR 90 SW. ALSO WL SEE GUSTY S WINDS UP TO 35 MPH FM
MID MORN INTO AFTN.

DRY AND WARM WX CAN BE EXPECTED TONIGHT AND FRI AS RIDGE AXIS ALOFT
SHIFTS EWD ACRS THE REGION. SHUD ALSO SEE GUSTY S WINDS ACRSW MOST
OF THE CWA AGAIN ON FRI. AS RIDGE AXIS SHIFTS E...SHUD SEE CDFNT
PUSH SEWD ACRS CWA FRI NITE INTO SAT MORN WITH ASSOCD S/W FLATTENING
RIDGE. THIS WL BRING COOLER AND DRIER AIR INTO CWA FOR SAT. MAY SEE
A FEW LIGHT RW ACRS NERN CWA FRI NITE INTO ERLY SAT MORN...BUT FOR
NOW WL LEAVE DRY.

ANOTHER S/W IN NW FLOW WL BRING A WEAK CDFNT THRU CWA SUN AFTN AND
NIGHT. NOT A LOT OF MOISTURE TO WORK WITH BUT STILL CUD SEE A FEW
SPRINKLES OR LIGHT RW. THIS FNT SHUD PUSH TEMPS BACK DOWN TO NR NORM
FOR HIGHS EARLY NEXT WEEK WITH HIGHS IN THE 60S TO LOWER 70S.

NO REAL STRONG PUSHES OF COLD AIR EXPECTED THE NEXT 7 DAYS...SO NOT
SEEING ANY REAL TRHEAT FOR A FREEZE AS OF YET.

&&

.AVIATION...
LOW LEVEL JET TO PRODUCE SHOWERS AND THUNDERSTORMS THIS MORNING WITH
MOST OF THE ACTIVITY NEAR AND EAST OF INTERSTATE 29. MVFR LIKELY
WITH ISOLATED STRONGER THUNDERSTORMS...OTHERWISE VFR THROUGH THIS
AFTERNOON. SRLY SFC WINDS TO INCREASE TO 20 TO 35 MPH DURING THE
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Sep 25, 3:59 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT THU SEP 25 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
359 AM CDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID MORNING MAINLY
EAST OF INTERSTATE 29. A FEW STORMS MAY PRODUCE PEA TO MARBLE
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:59 AM CDTSevere Thunderstorm WarningFSDNobles18 min
Sep 25, 7:09 AM CDTSevere Thunderstorm WarningFSDLyon21 min
Sep 25, 8:01 AM CDTSevere Thunderstorm WarningFSDWoodbury44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.